MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 7226540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that on an unknown date, the patient underwent l4-s1 fusion and stabilization.On an unknown date, post-op, the implanted screw broke.Broken screws and rods were observed on patient's x-ray.Hence, on (b)(6) 2019, the patient underwent a revision surgery, in which the broken implants were explanted and were replaced by implants from another manufacturer.No fragment of the broken implants remained inside the patient.
 
Additional Manufacturer Narrative
Product analysis: visual examination revealed the screw was broken about 5 threads down from the base of the bone screw head.Optical examination of the area of fracture initiation did not identify a pre-existing surface defect that could contribute to crack propagation.Some fracture surface smearing is noted.Microscopic examination of the fracture surface identified a fairly flat fracture surface with progressive striations consistent with cyclic fatigue.The threads of the broken lower portion of the screw have been damaged, possibly from the removal process.The above observations are consistent with cyclic fatigue followed by overload once the fatigue had weakened the material.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key8987520
Report Number1030489-2019-01005
Device Sequence Number19664022
Product Code KWP
UDI-Device Identifier00885074362892
UDI-Public00885074362892
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K182928
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7226540
Device Lot Number0335858W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2019
Initial Date Received by Manufacturer 08/13/2019
Supplement Date Received by Manufacturer11/04/2019
Initial Report FDA Received Date09/11/2019
Supplement Report FDA Received Date11/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR